View Full Version : Thinning is becoming very visible

05-07-2013, 02:08 PM
Hello guys,

It has been a good while since I noticed I was thinning (some people even told me it was all in my head). I could mostly see it in the mirror under intense light, but it was not very evident otherwise. It has now become more evident, however, that the hair on my crown is considerably thin (as you can see in the attached pic). It appears I am a diffuse thinner, since I have seen virtually no recession of my hairline. From the pictures you can see that it is thinnest on the crown are and that thinning is barely noticeable on the vertex.


I just turned 30 years old. Throughout my life I have suffered (on and off) with dandruff. Usually, I was able to deal with it using OTC shampoo, i.e. Head & Shoulders, Nizoral, Selsun Blue, but as of early 2012 I have not been able to clear the flaking, itching and hair loss. I have gone to the GP several times, where I was prescribed with a steroid solution. That helped a little, especially with the flaking, but the itching and hair loss continued.

The GP then referred me to a dermatologist, who diagnosed me with seborrheic dermatitis and prescribed a coal tar shampoo (Denorex) and a topical steroid (Locoid). Again, the flaking was under control, but the itching and hair loss remained. After that I got a stronger steroid (Topicort), but the improvement was marginal.

The dermatologist told me that seborrheic dermatitis, in my case, is a result of stress (I must confess grad school has been very stressful for me), and that it is common to lose some hair due to the irritation, but the loss should not be permanent. I'm not very convinced about that. Anyone has experience with this?

I have read quite a few posts that mention cases where people have dandruff, itch and hair loss, and they attribute this to DHT. I am afraid this might be what is happening to me, and would like advice on how to relief inflammation and irritation of the scalp. I do not have children yet, so I would like to stay away from finasteride, as I have read about its possible side effects.

One last thing, a few weeks ago I gave myself a buzz cut and I was not able to notice much of a difference between my hair density on my sides and my crown. However, in the past few weeks I have noticed that most, if not all, of the hair I shed is shorter than the rest of my hair. Say, my hair is about an inch long, in average, but all of the hairs I shed are maybe a quarter inch. It is actually quite remarkable how close in length are all the hairs I shed. This seems a bit odd, and the only explanation I can think of is that those are the hairs that entered a telogen phase shortly after my hair cut, and are now being shed as the new hairs are entering the anagen phase. Does this make any sense?

I have hope that this is just a result of stress and as soon as I'm done with grad school, in a few months, I'll see recovery. But I think that's all it is...hope.

Thanks in advance for any advice you may have.

05-07-2013, 03:09 PM
I'll be frank: I didn't read your post very thoroughly.

Looking at your pics, I would say get on 2% keto shampoo and finasteride ASAP. If your hair loss is due to MPB, you'll wish you had started treatment earlier -- most of us do.

I'm graduating from grad school in 2 weeks myself, so I know how hair loss can be such an unwanted obstacle added to our daily routines.

If you're certain you don't want to try finasteride, so be it -- do what you feel comfortable doing. Just know that that longer you wait, the more hair you lose, and the less full your hair is going to be when and if you get it stabilized.

Good luck with studies and your hair situation, my friend. I'm in the same boat.